Alert archive / Louisiana / Special Weather Statements in 2012

Special Weather Statement, NWS Lake Charles, LA

August 9, 2012Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 9, 2012, 2:59 PM CDT for Saint Landry Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 2:59 PM CDT (19:59 UTC)
Expired
Aug 9, 2012, 3:45 PM CDT
In force
46 min
Issued by
NWS Lake Charles, LA

County Saint Landry Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2502 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WWUS84 KLCH 091959
SPSLCH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CDT THU AUG 9 2012

LAZ033-045-092045-
ST. LANDRY LA-UPPER ST. MARTIN LA-
259 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND ST. MARTIN
PARISHES UNTIL 345 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF PORT BARRE...MOVING EAST AT 10
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KROTZ SPRINGS BY 335 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3051 9198 3069 9194 3066 9174 3063 9174
      3061 9175 3056 9175 3052 9173 3051 9173
      3050 9170 3046 9166

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:59 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 9, 12:59 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1259 PM CDT THU AUG 9 2012

.DISCUSSION...
09/18Z TAF ISSUANCE.

&&

.AVIATION...
SCT CONVECTION CONTINUES ACROSS S CNTL LA...WITH MORE ISOLATED
CONVECTION ACRS SW LA/SE TX. THIS ACTIVITY IS OCCURRING ALONG A
SEABREEZE BOUNDARY THAT IS NOT MAKING MUCH PENETRATION INLAND WITH
PREVAILING SW TO W FLOW IN THE LOW LVLS. ADJUSTED PREVIOUS TAFS
SLIGHTLY...WITH TEMPO GROUPS AT LFT AND ARA BEGINNING AT 18Z AND
BPT AND LCH AT 20Z WITH SLOWER N MOVEMENT OF SEABREEZE AS WELL AS
INTERACTION FM OUTFLOWS. NR AEX...REMOVED AFTN TEMPO GROUP AND
KEPT VC WITH LITTLE CONVECTIVE DEVELOPMENT SO FAR. WILL CONTINUE
TO MONITOR FOR POSSIBLE INCREASE IN ACTIVITY AS A DISTURBANCE
MOVES SE OVER THE AREA. WITHIN CONVECTION...BRIEF PERIODS OF MVFR
CIGS AND IFR VISBYS WILL BE POSSIBLE. OTHERWISE...VFR CONDITIONS
WILL PREVAIL WITH LT SW WINDS.

24

&&

.PREV DISCUSSION... /ISSUED 1056 AM CDT THU AUG 9 2012/

DISCUSSION...
LOCAL 88DS SHOW PLENTY OF CONVECTION POPPING UP OVER THE SERN 1/4
OF THE FORECAST AREA AS EXPECTED BY PREVIOUS SHIFT. MEANWHILE
WAITING TO SEE IF CONVECTION WILL INCREASE ACROSS NWRN PORTION OF
THE AREA AS BOUNDARY LEFTOVER FROM EARLIER MCV ACROSS ERN TX
ENCROACHES AND INTERACTS WITH MOIST UNSTABLE AIRMASS AND DAYTIME
HEATING. ALSO MADE SMALL TWEAKS TO TEMP GRIDS BASED ON CURRENT
TRENDS...THEREFORE A QUICK UPDATE WILL BE COMING OUT SHORTLY.

25

PREV DISCUSSION... /ISSUED 635 AM CDT THU AUG 9 2012/

DISCUSSION...
A MERIDIONAL SHORTWAVE TRACK...WHICH EXTENDS FROM THE DAKOTAS INTO
LOUISIANA...SEPARATES A 4-CORNERS DOME OF HIGH PRESSURE FROM A GREAT
LAKES DEPRESSION OF LOW PRESSURE.

THE WEATHER CONFIGURATION WILL CHANGE LITTLE TODAY AND TONIGHT.
CONSEQUENTLY...THE MERIDIONAL TRACK WILL MOVE LITTLE.

VORTICITY IMPULSES WILL SLIDE DOWN THE MERIDIONAL TRACK...SETTING
OFF NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME
STORMS WILL BE ON THE STRONG SIDE.

JT

PREV DISCUSSION... /ISSUED 457 AM CDT THU AUG 9 2012/

DISCUSSION...RADAR SHOWING ANOTHER ROUND OF NOCTURNALS OVER THE
COASTAL WATERS...WITH SOME OF THE ACTIVITY MANAGING TO HOLD
TOGETHER FOR A SHORT DURATION AS THEY MOVE INLAND INTO OUR COASTAL
PARISHES AND COUNTY. A WEAKENING CLUSTER OF SHOWERS AND
THUNDERSTORMS APPROACHING OUR SOUTHEAST TEXAS COUNTIES FROM THE
NORTH ASSOCIATED WITH A STRONG SHORTWAVE READILY IDENTIFIABLE ON
WATER VAPOR IMAGERY.

TODAY...MODELS SUGGESTING AFOREMENTIONED SHORTWAVE EMBEDDED
WITHIN MID LEVEL TROF TO SLIDE EAST TO SOUTHEAST ACROSS THE REGION
TODAY...AS WELL AS A SECOND IMPULSE ALSO NOTED FURTHER UPSTREAM
PER SATELLITE IMAGERY. WITH ABUNDANT MOISTURE/INSTABILITY IN PLACE
AS DEPICTED BY YESTERDAY EVENINGS LCH SOUNDING...BELIEVE THESE
FEATURES IN CONCERT WITH A DEVELOPING SEABREEZE WILL BRING DECENT
COVERAGE OF CONVECTION TO THE AREA. HENCE...HAVE TRENDED POPS
UP...MORE IN LINE WITH A MORE ROBUST NAM...AND NOW CARRYING
LIKELY POPS EAST...DOWN TO HIGH CHANCE FOR AREAS FURTHER WEST.
DEEPENING LOW PRESSURE ADVANCING INTO GREAT LAKES REGION AND
ASSOCIATED SURFACE CYCLOGENISIS WILL SEND A COLD FRONT INTO THE
FORECAST AREA LATE FRIDAY...WITH BOUNDARY STALLING NEAR THE COAST
DURING THE OVERNIGHT HOURS. FEATURE WILL BE THE FOCUS FOR CONTINUED
RAIN CHANCES INTO THE EARLY WEEKEND...ENDING AS SHARPLY DRIER AIR ALOFT
ADVANCES INTO THE FORECAST AREA BEHIND THE EXITING UPPER TROF.

MARINE...TROPICAL STORM ERNESTO WILL CONTINUE TO TRACK WEST ACROSS THE
SOUTHERN BAY OF CAMPECHE THIS MORNING...AND WILL POSSIBLY
INTENSIFY TO MINIMAL HURRICANE STRENGTH BEFORE MOVING INLAND
TOWARD MIDDAY. A SLIGHTLY TIGHTER PRESSURE GRADIENT OVER THE
NORTHWEST GULF AS A RESULT OF ERNESTO WILL BRING NO MORE THAN A
VERY MINOR INCREASE IN WINDS AND SEAS FOR TODAY AND FRIDAY.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  76  92  74 /  50  30  40  30
KBPT  92  76  93  75 /  40  20  30  30
KAEX  93  76  93  71 /  60  30  40  20
KLFT  92  77  91  76 /  60  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 9, 5:26 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CDT THU AUG 9 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND
STALLS NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-101030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...WITH CHANCES LOWERING THROUGH THE WEEKEND AND NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 9, 2:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CDT THU AUG 9 2012

LAZ033-045-092045-
ST. LANDRY LA-UPPER ST. MARTIN LA-
259 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND ST. MARTIN
PARISHES UNTIL 345 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF PORT BARRE...MOVING EAST AT 10
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KROTZ SPRINGS BY 335 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3051 9198 3069 9194 3066 9174 3063 9174
      3061 9175 3056 9175 3052 9173 3051 9173
      3050 9170 3046 9166

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:51 PM CDTSpecial Weather StatementLCHSaint Landry39 min
Aug 9, 4:33 PM CDTSpecial Weather StatementLCHSaint Martin57 min
Aug 9, 4:46 PM CDTAreal Flood AdvisoryLCHSaint Landry, Saint Martin119 min
Aug 9, 5:26 PM CDTSpecial Weather StatementLCHEvangeline64 min
Aug 9, 5:20 PM CDTSpecial Weather StatementLCHNewton55 min

Nearby

Special Weather Statements in Louisiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.